To the Editor: Before the introduction of acetylcholinesterase inhibitors, patients with Alzheimer's disease would slowly lose their cognitive abilities and at some point also lose insight into their decline. Although depression is common in the course of Alzheimer's disease, it usually occurs early. When a patient has lost enough insight, the depression disappears (1,2).
The introduction of medication that can improve both cognition and insight thus raises the question of whether treatment can induce depression as insight improves and the patient becomes aware of his or her cognitive decline. The following case illustrates this situation.
Mr. B is a 78-year-old white male who was hospitalized for management of severely depressed mood, crying spells, and withdrawn behavior. He had been diagnosed as having probable Alzheimer's disease three years earlier and was started on tacrine at that time. In spite of this medication, during the last several months his Mini Mental State Examination had begun to show a marked decrease in cognitive functioning.
Three months before his admission, Mr. B's medication was changed to 5 mg donezepil daily. His wife reported that after about eight weeks of the new medication, his cognition had improved but he had become depressed. He would complain of feeling distressed over not being able to remember things or not being able to help his wife with their business affairs. He withdrew and would cry frequently about his current condition. His wife stated that before taking donezepil, he was oblivious to his cognitive deficiency and had shown no signs of depression.
Mr. B met DSM-IV criteria for major depression and was started on venlafaxine. His mood improved, and he was discharged to the care of his family.
This case brought to our attention the possibility that the treatment of Alzheimer's disease may unintentionally induce a depression that is secondary to regaining insight. This situation led us to question whether we are doing our patients a disservice by offering them a treatment that may induce another disorder. In light of the problems of treating depression in older patients, who usually have multiple medical conditions and take many drugs, the addition of yet another drug is always of concern.
This case is presented to stimulate debate about the use of medication that may offer hope but that also may create more problems for patients and clinicians.
Dr. Ceniceros is a second-year resident in the department of psychiatry at James Qullien College of Medicine of East Tennessee State University in Johnson City.